Fatalities related to the synthetic opioid fentanyl—a drug 10 times more powerful than heroin--are soaring in many parts of the country.
Law enforcement and health workers now face an unprecedented situation, with a burgeoning street trade in both the legitimate and illicitly manufactured fentanyl—often sold in pill form and made to look like OxyContin, a far less powerful narcotic. The drug, also available in liquid and powder form, is increasingly being used laced with cocaine and heroin, dramatically boosting their potency, often with fatal consequences. In many cases, authorities say it’s killing both inexperienced users and hardened addicts.
Prescribed by doctors for cancer treatments, “Fentanyl is an opioid medication and the most potent pain killer on the market,” said Sheriff Patrick Ray. “Although it has been around since the 1960’s, it is now being made illegally and sold on the streets mixed with other drugs. It delivers a super high and far too often causes many deaths.”
“Drug dealers are lacing oxycodone, ecstasy, heroin, marijuana, and cocaine with fentanyl. It can be 50 to 100 times more potent than morphine and 10 times more potent than heroin,” he said. “Drug users generally don’t know when their heroin is laced with fentanyl so when they inject their usual quantity of heroin, they can mistakenly take a deadly dose substance. Also, while dealers try to include fentanyl to improve potency in heroin and other drugs, the dealers’ measuring equipment usually isn’t fined tuned enough to ensure that they will stay below the levels that could cause the user to overdose.”
He went on to explain that “Heroin and fentanyl look identical and when these drugs are purchased on the streets you don’t know what you’re taking. Its like playing Russian Roulette with a gun with one shell missing out of the gun’s cylinder.”
What does fentanyl look like?
“It can come as a small piece of film that can be dissolved under the tongue or a pill meant to be lodged inside the cheek. It can be ingested, snorted, smoked or injected into the body when abused. It is lethal in small doses and can be absorbed through the skin,” Ray said. “Fentanyl is highly addictive and often requires medical detox and opioid replacement medications to safely process the drug out of the body.”
Fentanyl also will affect the users’ breathing, blood pressure, oxygen levels, and other vital signs.
“Some of the signs to look for in someone using fentanyl are dizziness, dry mouth, difficulty breathing, severe constipation, nausea and vomiting, weight loss, headache, difficulty seeing, depression, hallucination, difficulty sleeping, sweating, and shaking,”he continued.
According to authorities, the drug is so powerful, the general public along with safety and medical personnel, also face health dangers.
“It is so potent, people might accidentally touch or breathe a tiny amount of it and overdose,” the sheriff said. “People like law enforcement, EMTs, forensic lab technicians, and even funeral directors can die from an accidental overdose. A puff of fentanyl dust from closing a plastic bag is enough to send a full grown man to the emergency room. Fentanyl can also be absorbed through the skin and be lethal in very small doses as little as 0.25 milligrams, which isn’t very much,” he added.
Narcan Nasal Spray is recommended for the emergency treatment of a known or suspected opioid overdose.
“Narcan is a medication used to block the affects of opioids, especially in overdoses. It can be sprayed into the nose of a person who has overdosed and it usually takes about two minutes to work,” sheriff Ray said. “After administering Narcan to someone who has overdosed, the person will regain consciousness and at times might be aggressive. We have been told that it may take two or more times of administering Narcan to someone who has overdosed on fentanyl before we can revive them.”
The sheriff hopes to soon have the medication made available free of charge for use by his office.
“I have applied for a grant for the purchase of Narcan for the sheriff’s department and jail. We hope to have at least two units of Narcan per patrol car and two units of Narcan in every first aid kit in the jail. This grant will provide Narcan to us for free,” he explained. “This is not only for the people we come in contact with who has overdosed on fentanyl but for my employees and people out in the public who might accidentally touch a bag or breathe the contents of a bag that contains any drug, especially fentanyl.”
Every September, the Substance Abuse and Mental Health Services Administration sponsors National Recovery Month to increase awareness and understanding of mental and substance use disorders and to celebrate the people who recover. The annual theme is Join the Voices for Recovery: Strengthen Families and Communities.